Rapid Response to Fentanyl Overdose is Critical
Fentanyl overdoses share many characteristics with heroin overdoses – with some important differences, according to an addiction specialist at Boston Medical Center’s Grayken Center for Addiction.
“Fentanyl is faster acting and more potent than heroin, so overdoses evolve in seconds to minutes, instead of minutes to hours, as we see with heroin overdoses,” says Alexander Walley, M.D., Director of the Boston University Addiction Medicine Fellowship Program and the Inpatient Addiction Medicine Consult Service at Boston Medical Center. “The window during which a bystander can respond shrinks substantially with fentanyl,” said Dr. Walley, who spoke about fentanyl overdoses at the recent annual meeting of the College on Problems of Drug Dependence. He noted that people may not know they are using fentanyl. In addition to being mixed into heroin, fentanyl can be sold as cocaine or counterfeit prescription opioids.
Dr. Walley was the principal investigator of a study published last year by the Centers for Disease Control and Prevention that included interviews with 64 people who survived or witnessed an opioid overdose, as well as a review of medical examiner records of 196 people who died of an opioid overdose.
He found 75 percent of people who witnessed a suspected fentanyl overdose described symptoms as occurring within seconds to minutes. Among people who witnessed the opioid overdose antidote naloxone being administered, 83 percent said that two or more naloxone doses were used before the person responded.
When Dr. Walley and colleagues analyzed death records for people who died of an opioid overdose, they found 76 percent tested positive for fentanyl in March 2015 – up from 44 percent in October 2014. They found 36 percent of fentanyl deaths had evidence of an overdose occurring within seconds to minutes after drug use, and 90 percent of people who died from a fentanyl overdose had no pulse by the time emergency medical services arrived.
Only 6 percent of fentanyl overdose deaths had evidence of lay bystander-administered naloxone. “Although bystanders were frequently present in the general location of overdose death, timely bystander naloxone administration did not occur because bystanders did not have naloxone, were spatially separated or impaired by substance use, or failed to recognize overdose symptoms,” the researchers concluded. “Findings indicate that persons using fentanyl have an increased chance of surviving an overdose if directly observed by someone trained and equipped with sufficient doses of naloxone.”
Dealing With the Fentanyl Crisis
The approach to fentanyl overdoses should be similar to heroin overdoses – except that time is especially of the essence, Dr. Walley noted. “The best way to reduce overdose risk is to not use opioids in the first place,” he said. “But if a person is using opioids, he or she should make sure someone else is observing and is prepared to use naloxone quickly.”
He stressed that for people who use fentanyl or heroin and stop because of treatment or incarceration, and then start taking the drug again upon release, the risk of an overdose is especially high because their tolerance for the drug has decreased.
Early treatment for addiction is especially important in the age of fentanyl, Dr. Walley said. “We need to make a better effort to reach people sooner,” he said. “Fentanyl is so deadly we can’t afford to wait.”
As with other types of opioid use disorders, the recommended treatment for fentanyl addiction is medication – methadone, buprenorphine (Suboxone) or naltrexone (Vivitrol).
“We need to figure out ways to make effective treatments work for patients, rather than make the patients work for the treatment,” Dr. Walley said. “That means making treatment more convenient and patient-centered. We also need to start treatment in in-patient detox programs. We know these people are more vulnerable to overdose when they are discharged, so we should start treatment before then. We also need to engage people who seek help in the emergency room in overdose prevention, harm reduction and treatment.”
Source: https://drugfree.org/drug-and-alcohol-news/featured-news-rapid-response-fentanyl-overdose critical/?utm_source=pns&utm_medium=email&utm_campaign=featured-news-rapid-response-fentanyl-overdose-critical